Chapter 7: Cholinoceptor-Activating & Cholinesterase-Inhibiting Drugs
A 30-year-old woman undergoes abdominal surgery. In spite of minimal tissue damage, complete ileus (absence of bowel motility) follows, and she complains of severe bloating. She also finds it difficult to urinate. Mild cholinomimetic stimulation with bethanechol or neostigmine is often effective in relieving these complications of surgery. Neostigmine and bethanechol in moderate doses have significantly different effects on which one of the following?
(A) Gastric secretory cells
Because neostigmine acts on the enzyme cholinesterase, which is present at all cholinergic synapses, this drug increases acetylcholine effects at nicotinic junctions as well as muscarinic ones. Bethanechol, on the other hand, is a direct-acting agent that is selective for muscarinic receptors regardless of whether the receptors are innervated or not. The muscarinic receptors on vascular endothelial cells are not innervated and respond only to direct-acting drugs. The answer is B.
Parathion has which one of the following characteristics?
(A) It is inactivated by conversion to paraoxon
(B) It is less toxic to humans than malathion
(C) It is more persistent in the environment than DDT
(D) It is poorly absorbed through skin and lungs
(E) If treated early, its toxicity may be partly reversed by pralidoxime
The “-thion” organophosphates (those containing the P═S bond) are activated, not inactivated, by conversion to “-oxon” (P═O) derivatives. They are less stable than halogenated hydrocarbon insecticides of the DDT type; therefore, they are less persistent in the environment. Parathion is more toxic than malathion. It is very lipid-soluble and rapidly absorbed through the lungs and skin. Pralidoxime has very high affinity for the phosphorus atom and is a chemical antagonist of organophosphates. The answer is E.
Ms Brown has been treated for myasthenia gravis for several years. She reports to the emergency department complaining of recent onset of weakness of her hands, diplopia, and difficulty swallowing. She may be suffering from a change in response to her myasthenia therapy, that is, a cholinergic or a myasthenic crisis. Which of the following is the best drug for distinguishing between myasthenic crisis (insufficient therapy) and cholinergic crisis (excessive therapy)?